This month’s article is awareness for us all as healthcare professionals. As nurses we see things day-in and day-out that remind us that some things don’t always stay the same.
It has been brought to professional nationwide that a common liquid thickening agent Simply Thick has caused deaths in premature infants and a small number in full-term infants. It was seen that infants born prematurely and who were using this thickening agent developed Necrotizing Enterocolitis or NEC. NEC is a condition in which tissue in the intestines becomes inflamed and dies (FDA, 9/ 2012). These infants were using this thickening agent to treat common swallowing abnormalities that come with prematurity. It was also seen in a small number of full-term infants who were utilizing this thickening agent for the same reasons. The Food and Drug Administration (FDA) wants parents, caregivers and health care professionals to be aware that infants of any age may face an increased risk of developing a life-threatening condition if fed a thickening product called SimplyThick (FDA, 9/2012).
What do we do about it as home health nurses for Total Care? Identify whether our patients are those that are at high risk. We use caution with this specific thickening agent and caution our providers if we are prescribed this for our infant patients. We look for the signs and symptoms so that we can act fast. NEC is extremely aggressive and can progress rapidly if untreated. According to the FDA we should watch out for the following:
Signs and Symptoms to watch for:
Contact your health care professional if your patient has any of the symptoms listed above or if you have other concerns related to using Simply Thick.
It is our duty as home healthcare providers to be aware of the developing changes in the medical field. It is also our duty to protect our clients utilizing this information. It gives us good insight into how much medicine can change and how fast, and encourages us to stay up to date.